Stevens-Johnson syndrome from tetrazepam

Allergol Immunopathol (Madr). 1998 Mar-Apr;26(2):55-7.

Abstract

We present a case of a patient showing a cutaneous and systemic affectation compatible with the Stevens-Johnson syndrome due to the intake of tetrazepam as a muscular relaxant. The symptoms remitted after the suspension of the involved medicines and after treatment with systemic corticoids. Months later, a study with patch tests, with the standard battery and the medicines that she took (indapamide, tetrazepam, acetyl salicylic acid, botriozolam and levomepromazine) was carried out. She presented positivity to tetrazepam at 48 and 96 hours. The oral provocations with the other medicines, which she consumed, were negative. The study of cross reactivity with other benzodiazepines was negative. In the medical literature, different cutaneous affectations regarding benzodiazepine use (generalised drug eruptions, contact dermatitis, erythema multiforme, ...) have been described byt non Stevens-Johnson syndrome. The patch tests are useful in the diagnosis of this type of cutaneous reactions, avoiding in this way the achievement of oral provocations, with the potential risk for the patient that they imply. The absence of cross-reactions with other substances of the same group has to be pointed out, even with those with which keeps great structural similarity as the diazepam. In spite of the absence of cross reactions with the rest of benzodiazepines, faced with the seriousness of the case presented, it is advised to the patient to avoid this type of medicines.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Anti-Anxiety Agents*
  • Benzodiazepines*
  • Benzodiazepinones / adverse effects*
  • Female
  • Humans
  • Muscle Relaxants, Central / adverse effects*
  • Stevens-Johnson Syndrome / chemically induced*

Substances

  • Anti-Anxiety Agents
  • Benzodiazepinones
  • Muscle Relaxants, Central
  • Benzodiazepines
  • tetrazepam